Sunday, May 19, 2024
HomeHealthy And FitnessDCGI warns against Pholcodine cough syrup...

DCGI warns against Pholcodine cough syrup…

Researchers have discovered a concerning association between opiate pholcodine and severe allergic reactions in individuals who undergo surgeries with general anesthesia. These reactions include a drop in blood pressure, loss of blood circulation, abnormal heart rhythm, airway constriction, and decreased oxygen levels. Such findings warrant further investigation to ensure patient safety during surgical procedures involving Pholcodine cough syrup use. Awareness of these potential risks is crucial for medical professionals and patients alike to make informed decisions about anesthesia options.

The Drugs Controller General of India (DCGI) is urging the public to refrain from using cough remedies containing the opiate pholcodine due to its association with severe allergic reactions in individuals undergoing surgeries with general anesthesia. This precautionary measure follows the World Health Organisation’s (WHO) recommendation based on evidence from Europe.

In India, Pholcodine cough syrup are frequently available in combination with Promethazine, commonly used to treat allergic conditions. Brands like Zytolix P by Klar, Teddykoff by Mankind, and Tussacron by Acron are among the well-known options.

The DCGI’s warning serves as a crucial reminder to exercise caution when using medications and to be aware of potential risks associated with certain ingredients. Prioritizing patient safety is paramount, and this information empowers individuals to make informed decisions about their health and well-being. As always, it is advisable to consult healthcare professionals for personalized advice and alternative treatments when needed.

What does the Indian advisory say?

Although the drug regulator has not taken these products off the market, it has issued a cautionary advisory to consumers to be vigilant about the presence of pholcodine in their cough remedies. The recommendation is to consult with a healthcare professional and inquire about alternative treatments. Studies have shown a link between pholcodine and an increased risk of anaphylactic reactions occurring up to 12 months after consumption, particularly when doctors administer neuromuscular blocking agents during surgery.

The advisory further recommends that consumers inform their doctors about any use of pholcodine-based medications in the past 12 months before undergoing any medical procedure that involves general anesthesia. Additionally, it advises healthcare professionals to inquire about the patient’s history of pholcodine consumption in the previous 12 months if they are to receive anesthesia-containing neuromuscular blocking agents. Being transparent about previous medication usage is crucial for ensuring the safety and well-being of patients during surgical procedures. By providing this information, patients and doctors can make informed decisions and take appropriate measures to mitigate any potential risks associated with pholcodine use.

 

DCGI warns against Pholcodine cough syrup...

Why should the syrup be avoided?

Following a similar advisory issued by the World Health Organization (WHO) in March, the Drugs Controller General of India (DGCI) has issued a crucial advisory. This comes in response to the potential risks associated with the use of opiate pholcodine.

The widespread availability of pholcodine-based medications without prescription in many countries and the serious anaphylactic reactions reported prompted the WHO’s advisory.

Researchers have shown a connection between pholcodine and an elevated risk of anaphylactic reactions occurring up to 12 months after consumption, especially when doctors administer neuromuscular blocking agents during surgery. Anaphylactic reactions are sudden, life-threatening allergic conditions, and in the context of certain general anesthesia procedures, they can result in dangerous symptoms such as low blood pressure, compromised blood circulation, abnormal heart rhythms, airway blockage, and decreased oxygen levels.

The decision to issue this advisory was based on a comprehensive risk assessment carried out by the European Medicines Agency. This assessment relied on post-marketing safety data, input from healthcare professionals, and data from a notable French multi-center study. The findings from the French study revealed that individuals who had consumed pholcodine-containing medicines within the past 12 months were over four times more likely to experience these anaphylactic reactions.

In response to these findings, several national regulators, including the Australian Therapeutic and Goods Administration, the United Kingdom’s Medicines and Healthcare Products Regulatory Agency, and the Malaysian National Pharmaceutical Regulatory Agency, have already taken significant steps. They have withdrawn all formulations, both prescription and over-the-counter, that include pholcodine as an active ingredient.

Considering the potential risks involved, the DGCI advisory serves as a crucial warning to both consumers and healthcare professionals. It emphasizes the need for vigilance when it comes to pholcodine use, especially before undergoing procedures requiring general anesthesia. By raising awareness and taking appropriate precautions, the medical community can work together to ensure patient safety and mitigate the risks associated with this particular medication.

DCGI warns against Pholcodine cough syrup...

What is the medicine prescribed for?

Pholcodine cough syrup, classified as an opioid cough suppressant, serves as an effective remedy for alleviating dry cough in both adults and children. Nonetheless, alternatives like Dextromethorphan-based syrups or herbal compositions can be considered for managing coughs. Doctors usually recommend avoiding cough suppressants, particularly for children, unless the cough becomes severe. Prioritizing natural remedies and non-opioid options can be beneficial in such cases. It is essential to consult with healthcare professionals to determine the most suitable and safe approach for managing cough symptoms based on individual health conditions and age.

https://en.wikipedia.org/wiki/Pholcodine

Abhishek Abhay
Abhishek Abhayhttp://www.medicoworlds.com
Passionate about health and wellness, I'm a dedicated fitness and yoga content writer. With a deep understanding of holistic well-being, my writing blends expertise and enthusiasm to inspire others on their wellness journey. Specializing in dynamic workout routines, mindful yoga practices, and nutritional guidance, I aim to empower readers with practical and insightful content. Join me on the path to a balanced and vibrant life through my engaging and informative articles.
RELATED ARTICLES

LEAVE A REPLY

Please enter your comment!
Please enter your name here

- Advertisment -
Google search engine

Most Popular

Recent Comments